Missouri, 2022

Flash Flooding and Flooding in Missouri, April 21 to 22, 2022

April 21 to 22, 2022 · NWS SGF · 24 events in 9 counties and zones

Several rounds of showers and thunderstorms moved across the region from the late evening of the 20th to the early evening of the 21st as low pressure deepened over the Central Plains, causing a warm front to lift northward across the region. Storms trained over extreme southwest Missouri during the early morning of the 21st and led to flooding over McDonald, Newton and Barry counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.8 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of showers and thunderstorms moved across the region from the late evening of the 20th to the early evening of the 21st as low pressure deepened over the Central Plains, causing a warm front to lift northward across the region. Storms trained over extreme southwest Missouri during the early morning of the 21st and led to flooding over McDonald, Newton and Barry counties. Additional storms that developed in the afternoon produced a swath of golf ball to softball size hail from Fort Scott, Kansas to Bolivar, Missouri. Rainfall accumulations for the 24-hour period ending at 7 PM on the 21st showed localized accumulations greater than five inches along the Newton/McDonald County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 5:10 AM CST, 17 minutes earlier.

Area forecast discussion, Apr 21, 5:10 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
610 AM CDT Thu Apr 21 2022

Key Messages:

1. Thunderstorm and strong/severe risk today.

2. Warmer temperatures today into Saturday.

3. Windy conditions on Friday.

4. Excessive rainfall risk Saturday into Sunday along a slow
moving cold front.

.SHORT TERM...(Today and tonight)
Issued at 232 AM CDT Thu Apr 21 2022

A frontal boundary was bisecting the area over southern Missouri
and has been the focus for shower and thunderstorm development
during the late evening into the overnight hours. Dew points were
in the mid to upper 50s south of the front with about 1500-2000
j/kg of elevated CAPE. Had some large hail earlier and starting to
see additional scattered convection developing over northeast OK
into southwest MO. Southern MO will be the focus area for
additional convection during the remainder of the overnight into
early Thursday morning. Should gradually see the front lift during
the day with the coverage of convection diminishing over the area.
There is still a risk of some hail with the stronger storms that
can develop with the front in the area and elevated instability.

Highs will be tricky today with the cloud cover and front
beginning to lift northward. Have toned down from the NBM
initialization and gone with more of a CONSSHORT/CONSALl blend for
highs today which is in the low to mid 70s.

By early evening the front will have lifted into the northern
portion of the CWA and the main convection will shift to north of
the area as a low level jet develops over the area. Some
convection will be possible in our northern CWA near the front,
but the higher pops and main severe chances will be north and west
of the area. Higher dewpoints will lift north into the area and
lows tonight will be mild in the low to mid 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 232 AM CDT Thu Apr 21 2022

On Friday, the upper level ridge will be over the area and will
see the surface pressure gradient tighten up over the plains and
western CWA as low pressure over the eastern Rockies and high
plains begins to strengthen. We could see some wind gusts of 35 to
40 mph over the western CWA during the day. We should remain in
the warm sector during on Friday with the warm front well north of
the area. Highs are expected to reach the low 80s over most of the
area. Main convection will remain west of the area.

The dry line will move into the central plains on Friday night,
but again the convection should remain west of the area. Lows will
again be mild with readings in the low to mid 60s.

Convection could start moving into the area later in the day on
Saturday well out ahead of the dryline and cold front. This
feature will be slow to move through the area through early Monday
with a chance of training convection given the upper level flow
aligning with the cold front. This is setting up for an excessive
rainfall event from late Saturday into Monday morning.

A cooler and drier air mass will push in behind the convection on
Monday with highs returning back to the 60s into the middle of
next week. Generally dry conditions are expected after this
weekends system moves through.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 608 AM CDT Thu Apr 21 2022

For the 12z TAFS, IFR conditions and some periodic LIFR conditions
at SGF/BBG with some dense fog and low ceilings. Should lift the
fog by mid morning, but we are expecting IFR and MVFR ceilings to
continue for much of the period. Some wind gusts will be possible
this afternoon up to 20 kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 10 AM CDT this morning for MOZ055>057-
     066>070-077>082-089>092-095>097-103>105.

KS...Dense Fog Advisory until 10 AM CDT this morning for KSZ073-097.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 21, 4:04 AM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
504 AM CDT Thu Apr 21 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
504 AM CDT Thu Apr 21 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Elevated Fog risk.

DISCUSSION...

  Areas of dense fog will be possible this morning over parts of
  southeast Kansas into west central and southwest Missouri.
  Visiblity will drop to a half mile or less at times through the
  mid morning.  A dense fog advisory is in effect until 10 AM.

  Scattered thunderstorms will be possible near a frontal
  boundary which will be bisecting the area today. Some of the
  stronger storms may produce hail to the size of quarters and
  wind gusts up to 60 mph. The main coverage of storms through
  this morning will be over southern Missouri and southeast
  Kansas. This will shift into central Missouri by tonight as the
  front lifts north.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Gusty winds up to 40 mph will also be possible Friday and
  Saturday over southeast Kansas and western Missouri. A cold
  front will move into the area this weekend into early next week
  and will bring additional showers and storms to the area along
  with the increasing potential for heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The Springfield radar (KSGF), 88 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

12 hail, 6 flash flood, 5 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Newton

When
April 21, 5:27 AM CST to 1:00 PM CST
Where
Newton County, 1.49 mi SSE of Stella to 1.31 mi WSW of Stella
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.750, -94.190

Several sections of Route D were flooded and impassable along South Indian Creek.

Flash Flood, McDonald

When
April 21, 5:29 AM CST to 1:00 PM CST
Where
McDonald County, 0.89 mi NW of Goodman to 0.95 mi NNW of Goodman
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.740, -94.410

Heavy rain caused multiple city streets to become flooded. One house reported minor amounts of water entering the home.

Flash Flood, Newton

When
April 21, 5:33 AM CST to 1:00 PM CST
Where
Newton County, 0.89 mi SE of Neosho Arpt to 1.77 mi S of Neosho Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.810, -94.370

A portion of Route D was closed due to flooding.

Flood, Barry

When
April 21, 6:19 AM CST to 1:00 PM CST
Where
Barry County, 3.83 mi SSW of Mc Dowell to 4.09 mi SSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.770, -93.810

Highway U at Flat Creek was closed due to flooding.

Flash Flood, McDonald

When
April 21, 6:30 AM CST to 1:00 PM CST
Where
McDonald County, 0.89 mi NE of Mc Natt to 0.28 mi ENE of Mc Natt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.740, -94.310

Highway CC at was flooded and impassable after receiving 4.35 inches of rainfall over a 24 hour period.

Flash Flood, Barry

When
April 21, 6:36 AM CST to 1:00 PM CST
Where
Barry County, 3.83 mi SSW of Mc Dowell to 4.17 mi SSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.770, -93.810

Highway U at Flat Creek was flooded and impassable.

Flood, Newton

When
April 21, 6:47 AM CST to 1:00 PM CST
Where
Newton County, 0.89 mi SE of Stella to 0.58 mi SE of Stella
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.760, -94.190

Highway A in Stella was flooded and impassable along South Indian Creek.

Flood, Barry

When
April 21, 6:51 AM CST to 1:00 PM CST
Where
Barry County, 0.55 mi W of Mc Dowell to 0.22 mi WSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.820, -93.790

Highway C at Flat Creek was flooded and impassable.

Flood, McDonald

When
April 21, 7:07 AM CST to 1:00 PM CST
Where
McDonald County, Mc Natt to 0.61 mi ESE of Mc Natt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.730, -94.320

Highway CC near Elkhorn Branch was flooded and impassable.

Flood, McDonald

When
April 21, 8:32 AM CST to 3:00 PM CST
Where
McDonald County, 3.54 mi SE of Bethlehem to 4.23 mi SE of Bethlehem
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.680, -94.090

Highway U was closed and impassable due to flooding.

Hail, Barton

When
April 21, 12:55 PM CST
Where
Barton County, 0.69 mi S of Golden City
Measured
0.75 in hail
Reported by
Public
Coordinates
37.390, -94.100

Dime to penny sized hail was reported covering the ground.

Hail, Dade

When
April 21, 1:00 PM CST
Where
Dade County, 0.69 mi N of Kings Pt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.330, -93.950

Quarter to half dollars in size were reported.

Hail, Vernon

When
April 21, 1:31 PM CST
Where
Vernon County, 2.14 mi NNW of Sheldon
Measured
1.25 in hail
Reported by
Public
Coordinates
37.700, -94.310

Half dollar sized hail was reported via MPing.

Hail, Vernon

When
April 21, 1:46 PM CST
Where
Vernon County, 1.78 mi WNW of Nevada Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.860, -94.350

Quarter sized hail was reported via MPing.

Hail, Vernon

When
April 21, 2:29 PM CST
Where
Vernon County, 3.89 mi SE of Montevallo
Measured
1.25 in hail
Property damage
$1.0 million
Reported by
Public
Coordinates
37.690, -94.070

Half dollar sized hail was reported via MPing. Hail combined with an estimated 50 mph winds damaged 300-400 vehicles along with numerous roofs.

Hail, Vernon

When
April 21, 2:30 PM CST
Where
Vernon County, 0.88 mi NE of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -94.510

Quarter sized hail was reported via social media.

Hail, Vernon

When
April 21, 2:44 PM CST
Where
Vernon County, 1.49 mi SSE of Nevada
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -94.360

Quarter sized hail was reported via social media.

Hail, Cedar

When
April 21, 3:25 PM CST
Where
Cedar County, 0.69 mi N of Olympia
Measured
1 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.730, -94.030

The ground was reported covered in hail at least quarters in size. A wind shield and a house window were reported damaged.

Thunderstorm Wind, Cedar

When
April 21, 3:33 PM CST
Where
Cedar County, 0.7 mi NW of Masters to 0.55 mi E of Masters
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
37.607, -93.679

Straight line thunderstorm winds damaged three outbuildings east of Highway RA. Two of the buildings suffered partial loss of roofing panels. A third building had its roof completely removed and 3 of 4 wall collapsed.

Hail, Polk

When
April 21, 3:46 PM CST
Where
Polk County, 0.55 mi E of Fair Play
Measured
4 in hail
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.630, -93.570

Softball sized hail was reported in the town of Fair Play. Significant roof and vehicle damage occurred as the hail moved through the town. Damages for this event have been included in the Bolivar event entry.

Hail, Polk

When
April 21, 4:03 PM CST
Where
Polk County, 0.88 mi SE of Bolivar
Measured
1.75 in hail
Property damage
$5.5 million
Reported by
Emergency Manager
Coordinates
37.610, -93.410

Golf ball to tennis ball sized hail and 50 mph winds were reported in Bolivar. Approximately 150 homes suffered severe damage to roofs, siding and windows. An equal number of cars suffered significant damage, with most 2014 model year and older totaled by insurance companies. This damage figure accounts for all damage in Polk County, Missouri for this event.

Hail, Polk

When
April 21, 4:13 PM CST
Where
Polk County, 2.3 mi ENE of Bolivar
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -93.380

Quarter sized hail was reported via MPing.

Flash Flood, Cedar

When
April 21, 5:18 PM CST to April 22, 2:00 AM CST
Where
Cedar County, 2.15 mi NW of Bearcreek to 1.82 mi WNW of Bearcreek
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
37.670, -93.700

Heavy rainfall caused a road to be washed out south of the intersection of Shady Lane and Highway 32.

Hail, Laclede

When
April 21, 5:39 PM CST
Where
Laclede County, 2.3 mi ESE of Conway
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
37.490, -92.790

Quarter sized hail was reported. Minor roof damage was reported to plastic roof panels on a small shed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019046, 1019047, 1019048, 1019052, 1019049, 1019050, 1019054, 1019053, 1019055, 1019056, 1018910, 1018911, 1018912, 1018908, 1018913, 1018923, 1018924, 1018916, 1018925, 1018922, 1018918, 1018919, 1019051, 1018920.